Alert archive / Ohio / Gale Watches in 2014

Gale Watch 9, NWS Cleveland, OH

October 30, 2014

NWS Cleveland, OH issued this gale watch at Oct 30, 2014, 9:56 PM EDT. It took effect at Oct 31, 2014, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 30, 2014, 9:56 PM EDT (01:56 UTC)
In effect from
Oct 31, 2014, 8:00 PM EDT
Expired
Oct 31, 2014, 3:50 AM EDT
In force
Issued by
NWS Cleveland, OH

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WHUS71 KCLE 310156
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
956 PM EDT THU OCT 30 2014

...GALE FORCE WINDS POSSIBLE FRIDAY NIGHT ON WESTERN LAKE ERIE...

.AN AREA OF LOW PRESSURE WILL MOVE FROM LAKE HURON TO NORTHERN
OHIO ON FRIDAY. WINDS WILL INCREASE SIGNIFICANTLY ON THE NORTHWEST
SIDE OF THE LOW AS COLD AIR SURGES SOUTHWARD. SUSTAINED NORTH 35 KNOT
GALES ARE POSSIBLE STARTING QUICKLY FRIDAY EVENING. THE GALE FORCE
WINDS SHOULD BE LIMITED TO WESTERN LAKE ERIE BUT THAT WILL BE
DEPENDENT UPON THE EXACT TRACK OF THE LOW.

LEZ142>144-162>164-311000-
/O.NEW.KCLE.GL.A.0009.141101T0000Z-141101T1400Z/
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
956 PM EDT THU OCT 30 2014

...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING. 

* WINDS: NORTH GALES TO 35 KNOTS ARE POSSIBLE.


* WAVES: WAVES WILL BUILD TO BETWEEN 6 AND 10 FEET.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THERE IS POTENTIAL FOR GALE 
FORCE WINDS OF 34 TO 47 KNOTS IN UPCOMING DAYS. MARINERS SHOULD
MONITOR THE FORECAST AND PREPARE TO TAKE APPROPRIATE ACTIONS OR
CONSIDER ALTERING THEIR PLANS.

&&

$$

OUDEMAN
1 follow-up statement
433 
WHUS71 KCLE 310750
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
350 AM EDT FRI OCT 31 2014

.AN AREA OF LOW PRESSURE WILL MOVE FROM LAKE HURON TO NORTHERN
OHIO TODAY. WINDS WILL INCREASE SIGNIFICANTLY ON THE NORTHWEST
SIDE OF THE LOW AS COLD AIR SURGES SOUTHWARD. SUSTAINED NORTH
GALES TO 35 KNOTS WILL BEGIN DURING THE EVENING. THE GALE FORCE
WINDS SHOULD BE LIMITED TO WESTERN LAKE ERIE BUT THAT WILL DEPEND
ON THE EXACT TRACK OF THE LOW.

LEZ142>144-162>164-311600-
/O.UPG.KCLE.GL.A.0009.141101T0000Z-141101T1400Z/
/O.NEW.KCLE.GL.W.0015.141031T2200Z-141101T1400Z/
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
350 AM EDT FRI OCT 31 2014

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EDT
SATURDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS: NORTH GALES TO 35 KNOTS WITH OCCASIONAL GUSTS AROUND 
  40 KNOTS.

* WAVES: WAVES WILL BUILD TO BETWEEN 7 AND 10 FEET.

* TIMING: NORTH GALES WILL BEGIN DURING THE EVENING WITH THE
  MAXIMUM WINDS OCCURRING NEAR OR SHORTLY AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT 
OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPER EQUIPMENT. MARINERS WITHOUT THE PROPER
EXPERIENCE SHOULD SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this gale watch went out at Oct 30, 7:39 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 30, 7:39 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
739 PM EDT THU OCT 30 2014

.SYNOPSIS...
HIGH PRESSURE OVER THE UPPER OHIO VALLEY WILL MOVE OFF THE EAST
COAST ON FRIDAY. LOW PRESSURE OVER LAKE SUPERIOR AND THE ASSOCIATED
COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION FRIDAY THEN SHIFT
TO THE CAROLINA COAST BY SATURDAY. THE LOW WILL STRENGTHEN ALONG THE
EAST COAST BEFORE MOVING OUT TO SEA OFF THE NEW ENGLAND COAST ON
SUNDAY. A LARGE AREA OF HIGH PRESSURE FROM WESTERN CANADA WILL MOVE
ACROSS THE MISSISSIPPI VALLEY ON SATURDAY TO THE OHIO VALLEY ON
SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATED TO BACK OFF ON THE THREAT OF SHOWERS IN THE GRIDS UNTIL
AFTER MIDNIGHT. OTHERWISE MINOR CHANGES TO THE SKY COVER AND NO
CHANGE TO THE LOWS AT THIS TIME.

PREVIOUS DISCUSSION...
THE NEXT COLD FRONT SHOULD ARRIVE FRIDAY MORNING ACROSS NORTHWEST
OHIO. IN THE MEANTIME WE WILL CONTINUE WITH SLIGHT RIDGING. LITTLE
REASON TO THINK THERE WILL BE MUCH DEVELOPMENT OF SHOWERS UNTIL THE
FRONT AND TROUGH ALOFT BEGIN TO DESCEND UPON THE AREA. WILL HAVE A
CHANCE OF SHOWERS INCREASING AFTER MIDNIGHT ACROSS THE NORTH AND
WEST COUNTIES.

THERE WILL LIKELY BE SOME CLEARING FOR A WHILE TONIGHT. WINDS WILL
BE LIGHT AND DEWPOINTS ARE RATHER LOW. THE  NORMAL COLD SPOTS...
ESPECIALLY ACROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA...WILL
DROP DOWN TO THE MID 30S OR SO. FORECAST MINS IN THE UPPER 30S OR
LOWER 40S ELSEWHERE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
THE MODELS CONTINUE TO PROG AN IMPRESSIVE SHORT WAVE THAT CLOSES
OFF AS IT DROPS FROM THE UPPER MIDWEST ALL THE WAY TO THE
CAROLINAS. COLD AIR WILL PLUNGE SOUTHWARD. RAIN WILL SPREAD ACROSS
THE FORECAST AREA FRIDAY. THE BOUNDARY LAYER WILL GRADUALLY COOL
ENOUGH TO MIX AND CHANGE TO SNOW...PERHAPS MIXING/CHANGING AS
QUICKLY AS FRIDAY EVENING ACROSS NORTHWEST OHIO WITH CHILLY
SHOWERS ELSEWHERE. NOT THE BEST EVENING FOR TRICK OR TREAT OR
FRIDAY NIGHT FOOTBALL.

THE NORTH FLOW OFF THE RELATIVELY WARM LAKE ERIE WILL KEEP THE
LAKESHORE RELATIVELY WARM ON FRIDAY NIGHT BUT BY EARLY SATURDAY
MORNING JUST ABOUT ANYBODY COULD SEE MIXED RAIN AND SNOW OR ALL
SNOW IN THE HIGHER TERRAIN. WITH SUCH A DEEP TROUGH ALOFT THE
SYNOPTIC SHOWERS OFTEN LAST LONGER THAN THE MODELS THINK. THE
NORTH WIND WILL PROVIDE LAKE ENHANCEMENT. WILL KEEP RAIN/SNOW
SHOWERS IN THE FORECAST MOST OF SATURDAY EXCEPT FOR THE I-75
CORRIDOR (NW OHIO). THE BAST CHANCE FOR ANY ACCUMULATING SNOW
WOULD BE ACROSS THE HIGHER TERRAIN INLAND FROM LAKE ERIE FRIDAY
NIGHT INTO SATURDAY...PERHAPS NORTH CENTRAL OHIO. AS ALWAYS THIS
TIME OF YEAR...THE GROUND IS WARM AND IT HAS TO SNOW HARD TO
STICK. WILL PUT IN SOME MODEST AMOUNTS OF SNOW WITH THE HIGHER
ACCUMULATIONS IN THE VICINITY OF THE HIGHER TERRAIN AROUND MANSFIELD
(AN INCH OR TWO).

IT WILL BE HARD TO WARM UP ON SATURDAY ESPECIALLY AREAS THAT
CONTINUE TO GET PRECIP. WITH THE 850 MB TEMPS PROGGED AROUND -9C
SOME AREAS WILL LIKELY NOT GET OUT OF THE 30S.

HIGH PRESSURE SHOULD BUILD IN ON SUNDAY. LAKE CLOUDS WILL LIKELY
LINGER NE OH/NW PA ALTHOUGH WITH ANY LUCK WE CAN GET SOME BREAKS IN
THE CLOUDS IN THE AFTERNOON. HIGHS FROM THE MID 40S NW OHIO TO THE
UPPER 30S EXTREME NE OH/NW PA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS A LITTLE SLOWER WITH THE COLD FRONT STALLED ACROSS THE
CENTRAL GREAT LAKES.  BEST CHANCE FOR SHOWERS ON TUESDAY WOULD BE
ACROSS NW OHIO.  MODELS IN REASONABLY GOOD AGREEMENT MOVING THE COLD
FRONT ACROSS THE FORECAST AREA ON TUESDAY NIGHT.  AFTER THIS THE
MODELS BEGIN TO DIVERGE.  ON WEDNESDAY THE ECMWF PUSHES THE FRONT
SOUTH OF THE AREA...WHILE THE GFS DEVELOPS A WAVE THAT MOVES ACROSS
THE FORECAST AREA.  FOR NOW WILL JUST KEEP CHANCE POPS GOING FOR
WEDNESDAY AND WEDNESDAY NIGHT.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS FOR THE REMAINDER OF THE NIGHT. WINDS WILL BECOME
LIGHT AND TURN TO THE SOUTH. SHOWERS WILL MOVE INTO OH AND BECOME
MORE WIDESPREAD FRIDAY MORNING AND FOR THE AFTERNOON. CONDITIONS
WILL TAKE A STEP DOWNWARD WITH THOSE SHOWERS AND WILL BE
PREDOMINATELY MVFR. CANNOT RULE OUT PERIODS OF IFR...BUT THE
PERSISTENT IFR CONDITIONS LOOK TO HOLD OFF UNTIL AFTER 00Z SAT.
THE SAME GOES FOR ANY SNRA MIX. KCLE SHOULD BE ABLE TO STAY RAIN
THROUGH 06Z SAT. LOW CENTER WILL TRACK SOUTHEAST INTO OHIO BY
FRIDAY AFTERNOON. NORTHERLY WINDS WILL PICK UP FOR TOL/FDY NEAR
00Z SAT.

.OUTLOOK...WIDESPREAD NON VFR FRIDAY AFTERNOON THROUGH
SATURDAY...ISOLATED TO JUST FAR NE OH/NW PA ON SUNDAY. SNRA MIX
POSSIBLE FRIDAY NIGHT/SATURDAY MORNING.

&&

.MARINE...
WEAK W-NW FLOW WILL TURN TO THE SOUTH OVERNIGHT.  MODELS CONTINUE TO
BE IN GOOD AGREEMENT MOVING LOW INTO CENTRAL LAKES FRIDAY...DRAGGING
COLD FRONT ACROSS LAKE ERIE. LITTLE CHANGE IN FORECAST WITH WINDS
INCREASING TO 30 KNOTS FRIDAY NIGHT.  ONE THING THAT MAY KEEP WINDS
FROM REACHING GALES IS THE LACK OF STRONG COLD ADVECTION. THE BEST
COLD ADVECTION MAY NOT ARRIVE UNTIL SATURDAY MORNING AFTER THE
STRONGEST WINDS HAVE PASSED.  SMALL CRAFT ADVISORY WILL LIKELY BE
NEEDED THROUGH THE WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KIELTYKA/KOSARIK
SHORT TERM...KOSARIK
LONG TERM...DJB
AVIATION...OUDEMAN
MARINE...DJB
Hazardous weather outlook, Oct 30, 4:06 AM EDT, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
406 AM EDT THU OCT 30 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-310815-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
406 AM EDT THU OCT 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SOME SNOW ACCUMULATION MAY OCCUR FRIDAY NIGHT INTO SATURDAY
ACROSS MUCH OF THE AREA...ESPECIALLY AWAY FROM THE LAKE AND THE
HIGHER TERRAIN. THE EXACT AMOUNTS ARE IN QUESTION SINCE
TEMPERATURES MAY NOT GET COLD ENOUGH FOR JUST SNOW TO OCCUR AND
GROUND TEMPERATURES WILL LEAD TO MELTING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-310815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
406 AM EDT THU OCT 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE THE WINDS ON LAKE ERIE COULD APPROACH GALE
FORCE FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 3:50 AM EDTGale WarningCLE30 hr
Oct 31, 4:06 PM EDTSmall Craft AdvisoryCLE48 hr

Nearby

Gale Watches in Ohio, 2014Every gale watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.